Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Little Rock, AR

March 17, 2004Scott County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 17, 2004, 9:27 PM CST for Scott County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2004, 9:27 PM CST (03:27 UTC)
Expired
Mar 17, 2004, 10:15 PM CST
In force
48 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Scott County, AR

The radar

The Western Arkansas radar (KSRX), 55 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 5:10 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:05 PM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Mar 17, 3:05 PM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
305 PM CST WED MAR 17 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY
INCREASING S-SWLY WINDS...LOW HUMIDITIES...AND PLENTY OF MID-MARCH
SUNSHINE ALLOWED TEMPS TO WARM QUICKLY INTO THE 70S AS MOST
LOCATIONS THIS AFTN. READINGS WERE STILL IN THE 60S OVER NERN AR.
LOW LVL FLOW ALSO BRINGING HIGHER DEWPOINTS NWD JUST TO OUR WEST.
READINGS IN THE MID 50S HAD WORKED INTO SRN AND CNTRL OK BY MID AFTN.

ACTIVE NWLY FLOW ALOFT WILL BRING ANOTHER UPPER LEVEL SYSTEM...AND
ASSOCD CDFNT...IN THE AREA TNGT AND THU. LOOKING AT CONVECTION
FORMING LATER THIS EVENING OVER ERN OK/WRN AR AND THEN TRANSLATING
E-SEWD LATER TONIGHT AND THU MRNG. EXPECT HIGHER SFC DEWPOINTS TO
ADVECT NWD INTO MOST OF THE FA BY LATER THIS EVENING. SOME OF THE
STORMS COULD REACH SVR LEVELS...WITH MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS. STILL A QUESTION AS TO THE AMOUNT OF AVAILABLE
INSTABILITY WHICH COULD LIMIT THE SVR POTENTIAL.

CDFNT IS PROGGED TO STALL OUT NEAR THE AR/LA BORDER LATER ON THU.
HAVE GONE WITH THIS SOLUTION FOR NOW. ONE NOTE...THE 18Z RUN OF THE
MESOETA IS INDCG THE BNDRY STALLING FURTHER NWD OVER AR FOR LATER
THU AND THU NIGHT. THIS MORNINGS GFS RUN WAS ALSO TRENDING NWD WITH
THE PLACEMENT OF THE BNDRY. HOPEFULLY...LATER RUNS WILL COME INTO
BETTER AGREEMENT.

NEXT FRONT AND UPPER LEVEL FEATURE STILL PROGGED TO DROP SEWD AND
APCH NRN AR LATE IN THE DAY SATURDAY. MODELS HAVE BEEN IN GOOD
AGREEMENT THE LAST FEW DAYS ON TIMING WITH THIS NEXT FRONT.

TEMPS WILL BE A PRIMARY FCST CONCERN THROUGHOUT THE SHORT TERM. HAVE
TRENDED TOWARD THE WARMER GFS/ETA MOS OUTPUT FOR MINS WITH THESE
MODELS HAVING A BETTER HANDLE ON LOW LVL MOISTURE TRENDS. EXPECT A
DECENT WARMUP ON SAT AHEAD OF FRONT AND HAVE GONE A CAT OR TWO ABOVE
MOS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
BY SATURDAY NIGHT...COLD FRONT WILL BE MAKING ITS WAY INTO NORTHERN
ARKANSAS. MAJORITY OF THE MOISTURE WILL BE POST FRONTAL...WITH ANY
CONVECTION THAT DEVELOPS BEING ELEVATED IN NATURE. SYSTEM WILL MOVE
SOUTH OF THE FORECAST AREA ON SUNDAY MORNING...WITH PARTIAL CLEARING
FROM THE NORTH DURING THE AFTERNOON. SYSTEM WILL STALL AND WASH OUT
OVER COASTAL LOUISIANA ON MONDAY.

NORTHWESTERLY FLOW REGIME WILL CONTINUE TO HOLD OVER THE MIDSECTION
OF THE COUNTRY THROUGH THE REMAINDER OF THE EXTENDED PERIOD. SEVERAL
DISTURBANCES WILL MOVE DOWN IN THE MEAN FLOW. HOWEVER...LARGE
SURFACE HIGH OVER THE SOUTHEASTERN UNITED STATES WILL ACT TO
PRECLUDE ANY FORWARD MOMENTUM OF ANY SURFACE SYSTEMS APPROACHING
FROM THE WEST THROUGH THE END OF THE PERIOD. THUS...WILL CONTINUE A
DRY FORECAST...WITH VARIABLE CLOUD COVER EXPECTED.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44/57
Hazardous weather outlook, Mar 17, 5:10 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
510 PM CST WED MAR 17 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
510 PM CST WED MAR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY OVER THE RED RIVER VALLEY OF NORTHEASTERN TEXAS
WILL MOVE TO THE NORTHEAST DURING THE REMAINDER OF THIS AFTERNOON
AND THIS EVENING...AND ACROSS ARKANSAS DURING THE OVERNIGHT HOURS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE SYSTEM AS IT MOVES ACROSS THE AREA...AND INTERACTS WITH SEVERAL
UPPER LEVEL LOWS MOVING OUT AHEAD OF THE SYSTEM.

SOME STORMS MAY REACH SEVERE LIMITS. THE GREATEST THREATS FROM
STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN
OKLAHOMA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE
STORMS SHOULD MOVE INTO PARTS OF WESTERN AND NORTHWESTERN ARKANSAS
LATE THIS EVENING. THE GREATEST THREAT FOR SEVERE STORMS WILL BE IN
AREAS ALONG AND WEST OF A LINE FROM HARRISON TO MOUNT IDA TO
MENA...BUT SEVERE STORMS MAY BE POSSIBLE FURTHER EAST LATER TONIGHT.

PEOPLE ARE REMINDED TO KEEP AN EYE ON THE LATEST WEATHER CONDITIONS
DURING THE REMAINDER OF THIS AFTERNOON AND TONIGHT...AND TO MONITOR
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE CONCERNING THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY OVER THE WESTERN AND NORTHWESTERN PARTS
OF THE AREA THIS EVENING...AND POSSIBLY IN OTHER AREAS FURTHER EAST
DURING THE OVERNIGHT HOURS.

22

In the hours before

Local storm report, Mar 17, 9:21 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
921 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     1 S BOONEVILLE          35.12N 93.92W
03/17/2004                   LOGAN              AR   LAW ENFORCEMENT

            POWER LINES DOWN. POWER OUTAGES REPORTED IN BOONEVILLE.

&&

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:52 PM CSTSevere Thunderstorm WarningLZKLogan43 min
Mar 17, 9:26 PM CSTSevere Thunderstorm WarningLZKYell44 min
Mar 17, 10:19 PM CSTSevere Thunderstorm WarningLZKMontgomery, Yell31 min
Mar 17, 10:49 PM CSTSevere Thunderstorm WarningLZKGarland31 min
Mar 17, 11:07 PM CSTSevere Thunderstorm WarningLZKMontgomery28 min
Mar 17, 11:12 PM CSTSevere Thunderstorm WarningLZKPolk28 min
Mar 17, 11:19 PM CSTSevere Thunderstorm WarningLZKGarland31 min
Mar 17, 11:29 PM CSTSevere Thunderstorm WarningLZKGarland21 min
Mar 17, 11:33 PM CSTSevere Thunderstorm WarningLZKHot Spring57 min
Mar 17, 11:49 PM CSTSevere Thunderstorm WarningLZKScott46 min
Mar 17, 11:50 PM CSTSevere Thunderstorm WarningLZKMontgomery45 min
Mar 17, 11:54 PM CSTSevere Thunderstorm WarningLZKGrant, Saline51 min
Mar 18, 12:34 AM CSTSevere Thunderstorm WarningLZKCleveland, Jefferson46 min
Mar 18, 12:47 AM CSTFlash Flood WarningLZKMontgomery3 hr
Mar 18, 1:06 AM CSTFlash Flood WarningLZKPolk119 min
Mar 18, 1:11 AM CSTSevere Thunderstorm WarningLZKLincoln44 min
Mar 18, 2:38 AM CSTFlash Flood WarningLZKClark, Pike2 hr
Mar 18, 3:45 AM CSTFlash Flood WarningLZKHot Spring, Montgomery2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.